Tennessee, 2003Flash Flooding in Tennessee, February 14, 2003
February 14, 2003 · NWS OHX · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 14, 2:05 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 14, 2:05 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CST FRI FEB 14 2003
...FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE TONIGHT...
SATURDAY AND SATURDAY NIGHT...
LATEST SURFACE ANALYSIS SHOWS WARM FRONT DRAPED OUT OF NORTHEAST
ARKANSAS INTO WESTERN TENNESSEE NORTH OF THE MEMPHIS AND JACKSON
AREAS. THE FRONT THEN DROPS DOWN NORTH OF TUSCALOOSA ALABAMA.
FRONT HAS MOVED LITTLE DURING THE MORNING HOURS. DOPPLERS SHOWING
PLENTY OF RAIN ACROSS THE AREA WITH MUCH MORE TO COME.
MODELS AGREE IN BRINGING MORE ENERGY OUT OF THE SOUTHWEST AND INTO
MIDDLE TENNESSEE TONIGHT...SATURDAY AND SATURDAY NIGHT. LATEST WATER
VAPOR LOOP HAS SHORTWAVE OVER EASTERN ARIZONA DOWN INTO SOUTHERN
BAJA. THIS WILL BE THE UPPER TROUGH THAT GRADUALLY WORKS ITS WAY
TOWARD MIDDLE TENNESSEE OVER THE NEXT 36 HOURS. AS A RESULT THE
RAIN WILL BE PROLONGED OVER THE AREA. WILL EXTEND FLOOD WATCH
THROUGH SATURDAY NIGHT.
PRELIMINARY NUMBERS:
NASHVILLE 49 52 40 42 29 +++6
CROSSVILLE 49 52 42 43 29 +++7
.BNA...FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE TONIGHT...SATURDAY
AND SATURDAY NIGHT.
BOYD
01
Hazardous weather outlook, Feb 14, 5:35 AM CST, 10 hours 35 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-151130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CST FRI FEB 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A DEVELOPING LOW PRESSURE SYSTEM WILL MOVE TOWARD THE MID STATE.
THIS STORM SYSTEM WILL LIKELY GENERATE A COUPLE OF INCHES OF
RAINFALL THROUGH TONIGHT. SOME THUNDERSTORMS ARE POSSIBLE...MAINLY
TONIGHT.
.DAYS TWO THROUGH SEVEN...
MORE RAIN IS EXPECTED ON SATURDAY...AND AGAIN THERE IS THE
POTENTIAL FOR HEAVY RAINFALL. ANOTHER INCH OR MORE OF RAINFALL IS
LIKELY. A COLD FRONT LOOKS TO MOVE EAST OF THE AREA LATE SATURDAY...
SO THE RAINFALL WILL BEGIN TO DIMINISH.
.SPOTTER INFORMATION STATEMENT...
THE NATIONAL WEATHER SERVICE WOULD GREATLY APPRECIATE REPORTS
ON RAINFALL AMOUNTS AND RIVER AND STREAM RESPONSES...FROM OUR
TRAINED SPOTTERS....EMERGENCY MANAGEMENT TEAMS...CO-OP OBSERVERS...
AND LAW ENFORCEMENT AGENCIES.
GIRODO
Flash Flood, Lawrence
- When
- February 14, 4:10 PM CST to 11:30 PM CST
- Where
- Lawrence County, Countywide
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
NWS Co-op observer reported low water bridges covered by water. Some roads had 6-8 inches of water.
Flash Flood, Lewis
- When
- February 14, 5:00 PM CST to 11:30 PM CST
- Where
- Lewis County, Hohenwald
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
Law enforcement reported water on roads. Some roads were blocked off.
Flash Flood, Marshall
- When
- February 14, 5:00 PM CST to 11:30 PM CST
- Where
- Marshall County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Law enforcement reported 13 county roads were closed due to high water.
Flash Flood, Wayne
- When
- February 14, 5:00 PM CST to 11:30 PM CST
- Where
- Wayne County, Waynesboro
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
Law enforcement reported several secondary roads were closed. A bridge was washed out on Old Beech Creek Rd. By around 730 PM CST, a house trailer was under water and 2 bridges were washed out.
Flash Flood, Coffee
- When
- February 14, 7:51 PM CST to 11:30 PM CST
- Where
- Coffee County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Police reported many streets were flooded. Auto wrecks were occuring around Tullahoma and Manchester.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Maryland, February 14 to 18, 20031 death · 10 injured · $5.2 million · 14 events
- Winter Storm in Virginia, February 14 to 18, 20031 death · $8.9 million · 23 events
- Flooding in Tennessee, February 14 to 17, 2003$18 million · 40 events
- Flood in California, February 14, 20031 death · 1 event
- Flash Flooding and Ice Storm in Kentucky, February 14 to 20, 2003$1.4 million · 54 events
- Winter Storm in West Virginia, February 14 to 18, 20031 injured · $7.6 million · 8 events
- Flooding in Virginia, February 14 to 17, 2003$1.1 million · 5 events
- Heavy Snow in West Virginia, February 14 to 17, 2003$750,000 · 11 events
- Winter Storm in Iowa, February 14 to 15, 2003$170,000 · 34 events
- Flash Flood and Hail in Missouri, February 14, 2003$100,000 · 1 in hail · 3 events
- Winter Storm in Indiana, February 14 to 17, 200324 events
- Winter Storm and Heavy Snow in Illinois, February 14 to 16, 200322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344149, 5342285, 5342286, 5344252, 5342287.